Monitor the health of your community here

Side Effects of Taking Fiber Supplements

Fiber is an essential component of a balanced diet. It's present in all plants and can't be digested by the human body, so instead of providing nutrients, it actively bulks up stool to make it easier to pass through the digestive system. Though the best way to get enough fiber is through your dietary choices, it can be difficult. So, many people opt to take supplements instead. While these provide many benefits, they can also carry a few not-so-pleasant side effects.

Constipation

Fiber is a key component in preventing constipation; however, if you fail to drink enough water with your fiber supplements, you can actually cause a bout of constipation. Since the whole idea of fiber is to bulk up the stool, without enough water, it can form a blockage. For this same reason, those who cannot swallow properly should not take fiber supplements, as they could cause choking.

Medication Timing

Benefiber Side Effects

Learn More

Another potential side effect of taking fiber supplements is that they can effect how the medications you take are absorbed. They might reduce how much of the drug affects your system or they might simply delay the results. For instance, it can prevent diabetes medications from being absorbed properly. It can also lower the concentration of antidepressant medications present in your blood at any given time, reducing their effectiveness. Other drugs fiber may affect include statins like Lipitor, seizure medications like carbamazepine, lithium, penicillin and cholesterol drugs.

Intestinal Upset

When taking fiber supplements, you might notice an increase in intestinal upset, specifically gas and bloating. Since these supplements change how your body digests food, it might take a while to adjust. To ease these side effects, slowly incorporate fiber into your daily routine rather than jumping into a full dose, and again, drink plenty of water.

Allergic Reaction

How Much Fiber in Fibercon Tablets?

Learn More

Though rare, a serious reaction or allergy to fiber supplements is possible. Symptoms can include trouble swallowing, vomiting, chest pain or trouble breathing. If you notice these symptoms, contact a medical professional right away.

The Wrap Up

Fiber is an essential component of a balanced diet. Though the best way to get enough fiber is through your dietary choices, it can be difficult. It can also lower the concentration of antidepressant medications present in your blood at any given time, reducing their effectiveness. When taking fiber supplements, you might notice an increase in intestinal upset, specifically gas and bloating.

×